Browse

You are looking at 1 - 4 of 4 items

Open access

Marlene Tarvainen, Satu Mäkelä, Jukka Mustonen and Pia Jaatinen

Summary

Puumala hantavirus (PUUV) infection causes nephropathia epidemica (NE), a relatively mild form of haemorrhagic fever with renal syndrome (HFRS). Hypophyseal haemorrhage and hypopituitarism have been described in case reports on patients with acute NE. Chronic hypopituitarism diagnosed months or years after the acute illness has also been reported, without any signs of a haemorrhagic aetiology. The mechanisms leading to the late-onset hormonal defects remain unknown. Here, we present a case of NE-associated autoimmune polyendocrinopathy and hypopituitarism presumably due to autoimmune hypophysitis. Thyroid peroxidase antibody seroconversion occurred between 6 and 12 months, and ovarian as well as glutamate decarboxylase antibodies were found 18 months after acute NE. Brain MRI revealed an atrophic adenohypophysis with a heterogeneous, low signal intensity compatible with a sequela of hypophysitis. The patient developed central (or mixed central and peripheral) hypothyroidism, hypogonadism and diabetes insipidus, all requiring hormonal replacement therapy. This case report suggests that late-onset hormonal defects after PUUV infection may develop by an autoimmune mechanism. This hypothesis needs to be confirmed by prospective studies with sufficient numbers of patients.

Learning points:

  • Pituitary haemorrhage resulting in hypopituitarism has been reported during acute HFRS caused by PUUV and other hantaviruses.

  • Central and peripheral hormone deficiencies developing months or years after HFRS have also been found, with an incidence higher than that in the general population. The pathogenesis of these late-onset hormonal defects remains unknown.

  • This case report suggests that the late-onset hypopituitarism and peripheral endocrine defects after HFRS could evolve via autoimmune mechanisms.

  • The sensitivity of current anti-pituitary antibody (APA) tests is low. A characteristic clinical course, together with typical brain MRI and endocrine findings may be sufficient for a non-invasive diagnosis of autoimmune hypophysitis, despite negative APAs.

Open access

Nicola Tufton, Nazhri Hashim, Candy Sze and Mona Waterhouse

Summary

A 57-year-old female presented 17 days after treatment with radioactive iodine (RAI) for difficult-to-control hyperthyroidism. She was febrile, had a sinus tachycardia, and was clinically thyrotoxic. Her thyroid function tests showed a suppressed TSH <0.02 mU/l, with free thyroxine (FT4) >75 pmol/l and total triiodothyronine (TT3) 6.0 nmol/l. She was diagnosed with thyroid storm and was managed with i.v. fluids, propylthiouracil (PTU) 200 mg four times a day, prednisolone 30 mg once daily and propanolol 10 mg three times a day. She gradually improved over 2 weeks and was discharged home on PTU with β blockade. On clinic review 10 days later, it was noted that, although she was starting to feel better, she had grossly abnormal liver function (alanine transaminase (ALT) 852 U/l, bilirubin 46 μmol/l, alkaline phosphatase (ALP) 303 U/l, international normalized ratio (INR) 0.9, platelets 195×109/l). She was still mildly thyrotoxic (TSH <0.02 mU/l, FT4 31 pmol/l, TT3 1.3 nmol/l). She was diagnosed with acute hepatitis secondary to treatment with PTU. Ultrasound showed mild hepatic steatosis. PTU was stopped and she was managed with fluids and prednisolone 60 mg once daily and continued β blockade. Her liver function gradually improved over 10 days (bilirubin 9 μmol/l, ALT 164 U/l, ALP 195 U/l, INR 0.9, platelets 323×109/l) with conservative management and had normalised by clinic review 3 weeks later. This case highlights the potentially fatal, but rare, complications associated with both RAI and PTU, namely, thyroid storm and acute hepatitis respectively.

Learning points

  • Thyroid storm is an important, albeit rare, endocrinological emergency.

  • Thyroid storm following RAI treatment is extremely rare.

  • Management is with i.v. fluids, β blockade, anti-thyroid drugs and steroids.

  • High dose glucocorticoid steroids can block the peripheral conversion of T4 to active T3.

  • Liver dysfunction, acute hepatitis and potential hepatic failure are significant adverse drug reactions known to occur with PTU treatment. Supervising clinicians should be vigilant for evidence of this developing and intervene accordingly.

  • Clinicians need to be aware of possible interactions between regular paracetamol use and PTU in predisposing to liver impairment.

Open access

Junji Kawashima, Hideaki Naoe, Yutaka Sasaki and Eiichi Araki

Summary

Anti-tumor necrosis factor (TNF)-α therapy is established as a new standard for the treatment of various autoimmune inflammatory diseases. We report the first case showing subacute thyroiditis-like symptoms with an amyloid goiter after anti-TNF-α therapy. A 56-year-old man with Crohn's disease presented with fever and a diffuse, tender goiter. To control the diarrhea, anti-TNF therapy (infliximab) was administered 4 weeks before the thyroid symptoms emerged. The patient reported a swollen neck with tenderness on the right side and fever 4 days after the second infliximab injection. An elevated serum C-reactive protein (CRP) and serum thyroid hormone level with suppressed serum thyrotropin were observed. The thyroid-stimulating antibody was not elevated. An ultrasonograph of the thyroid revealed an enlarged goiter with posterior echogenicity attenuation and a low echoic region that was tender. The thyroid uptake value on technetium-99m scintigraphy was near the lower limit of the normal range. The patient was initially diagnosed with thyrotoxicosis resulting from subacute thyroiditis. Administration of oral prednisolone improved the fever, thyroid pain, and thyroid function, but his thyroid remained swollen. The patient developed diarrhea after prednisolone withdrawal; therefore, adalimumab, another TNF inhibitor, was administered. After three injections, his abdominal symptoms were alleviated, but the thyroid pain and fever recurred. Elevated serum CRP levels in the absence of thyroid dysfunction were observed. The patient's symptoms resolved after prednisolone retreatment, but an elastic, firm goiter persisted. A fine-needle biopsy revealed amyloid deposition in the thyroid.

Learning points

  • Many cases with thyroid dysfunction accompanied by amyloid goiter have been reported.

  • There are cases that develop amyloid goiter with subacute thyroiditis-like symptoms after anti-TNF therapy.

  • When the thyroid remains swollen after improvement of thyrotoxicosis following treatment with prednisolone, it should be assessed to differentiate between an amyloid goiter and common subacute thyroiditis.

Open access

Soham Mukherjee, Anuradha Aggarwal, Ashu Rastogi, Anil Bhansali, Mahesh Prakash, Kim Vaiphei and Pinaki Dutta

Summary

Spontaneous diabetic muscle infarction (DMI) is a rare and under diagnosed complication of diabetes mellitus. Clinically it presents with acute to subacute onset swelling, pain and tenderness of muscle(s) without systemic manifestations. MRI is helpful in diagnosis, exclusion of other causes and for localization of affected muscle for biopsy in atypical cases. Muscles of the thighs are commonly affected in diabetic myonecrosis (DMN). Here we present the summary of four cases seen in the last 3 years in a tertiary care centre with simultaneous or sequential involvement of multiple groups of muscles or involvement of uncommon sites. All these patients had advanced duration of diabetes with microvascular complications and poor glycemic control. Conservative management including rest and analgesics is the treatment of choice. Short-term prognosis is good but there may be recurrence.

Learning points

  • A high index of suspicion is required for the diagnosis of DMN which can avoid inadvertent use of antibiotics.

  • Acute–subacute onset severe focal muscle pain in the absence of systemic symptoms in a female patient with long-standing diabetes with microvascular complications suggests DMI.

  • MRI is the most sensitive test for diagnosis.

  • Muscle biopsy should be reserved for atypical cases.

  • Conservative management including rest and analgesics has good outcome.

  • Improvement usually occurs within 6–8 weeks, but there may be recurrence.